OSA's Digital Library

Applied Optics

Applied Optics

APPLICATIONS-CENTERED RESEARCH IN OPTICS

  • Vol. 15, Iss. 11 — Nov. 1, 1976
  • pp: 2792–2799

Light beam propagation along helical bands of parabolic index optical fibers

Shinnosuke Sawa  »View Author Affiliations


Applied Optics, Vol. 15, Issue 11, pp. 2792-2799 (1976)
http://dx.doi.org/10.1364/AO.15.002792


View Full Text Article

Enhanced HTML    Acrobat PDF (851 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

The present paper analyzes the propagation behavior of light beams along parabolic index optical fibers for the cases where the center axes of the fibers are deformed along helical bends, which are caused when several optical fibers are twisted into a bundle for the purpose of cabling. The analysis is based on geometrical optics and is limited to the case where the center axes of the fibers are bent along a double helix, which arises when two fibers are twisted into a bundle, and the two bundles thus obtained are entwisted once more into a cable. It is also assumed that the center axis of the cable thus established is curved in a circular bend with a constant curvature. Ray equations for this case are derived, and their solutions are studied in detail theoretically and numerically. As a result, conditions are obtained for the occurrence of the divergence phenomenon of the beam trajectory as well as for the matched incidence of light beams to minimize the undulation amplitude of beam trajectories. Moreover, it is clarified that whether the two helices composing the double helix are twisted in the same or opposite directions has somewhat different effects upon the conditions for the divergence phenomenon and the matched incidence as well as the propagation behavior of light beams. Some problems with the application of the present cabling technique to parabolic index optical fibers are also discussed.

© 1976 Optical Society of America

History
Original Manuscript: May 3, 1976
Published: November 1, 1976

Citation
Shinnosuke Sawa, "Light beam propagation along helical bands of parabolic index optical fibers," Appl. Opt. 15, 2792-2799 (1976)
http://www.opticsinfobase.org/ao/abstract.cfm?URI=ao-15-11-2792

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited